Massachusetts, 2018

Flood and Damaging Winds in Massachusetts, August 14, 2018

August 14, 2018 · NWS BOX · 3 events in 2 counties and zones

Low pressure centered over New York brought tropical air north into Southern New England. This generated thunderstorms which caused isolated tree damage and isolated reports of flooding during the afternoon of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure centered over New York brought tropical air north into Southern New England. This generated thunderstorms which caused isolated tree damage and isolated reports of flooding during the afternoon of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 14, 9:34 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 14, 9:34 AM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1034 AM EDT Tue Aug 14 2018

.SYNOPSIS...
A warm front lifting northward across the region today will
yield much warmer temperatures than yesterday with highs 80 to
85 this afternoon. The heat will combine with tropical humidity
resulting in scattered showers and thunderstorms, some with
locally heavy rain. Very warm Wednesday and Thursday with
slightly less humid conditions. Tropical humidity returns Friday
into Saturday with increasing risk of showers and thunderstorms
as a cold front approaches. Cooler weather follows for Sunday
into Monday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

1030 AM update...

Warm sector moving thru northern MA at 10 am, but remains
stubborn in Boston with light northeast wind and low
clouds/patchy fog. However front will lift north of the region
by midday. GOES16 imagery and surface obs confirm breaks in the
warm sector airmass with temps up to 81 at WST/MVY and OWD. So
highs of 80-85 look on track for this afternoon along with
tropical humidity as dew pts hover in the low to mid 70s!

These temps and dew pts already contributing to ML capes of
around 1000 j/kg at 10 am. This instability combined with
cyclonic flow aloft is supporting scattered showers. Most of
convective cores are below -10C so any thunder should be
isolated. This should remain the case into early this afternoon
as dry slot moves across the area keeping convection of the low
top variety. However by late in the day as the mid level low
over northeast PA and its -12C cold pool approach western
CT/MA, deeper moisture returns along with strong cyclonic flow
aloft should generate a few strong storms late in the day across
western CT/MA.

Previous forecast captures these details nicely so no major
changes with this update. Earlier discussion below.

Previous discussion...

The front is expected to continue moving north today, reaching
the Mass Pike around noon and the NH border by mid afternoon.
This will put us in the warm sector, with high temperatures
climbing to 80 to 85. It will be uncomfortably muggy, with
dewpoints in the 70 to 75 range.

Tough forecast today regarding convection. Strong upper level
low remains over PA with a 70 kt southerly jet at 300 mb over
southern New England and 40-45 kt at 500 mb. But low level wind
are weak...15 kt or less. CAPE is expected to reach 1500-2500
Joules today. Models show eastern sections potentially breaking
out into some sunshine this afternoon. Mid level dry air seen
on water vapor imagery is over western New England. While one
might think it would lead to less precipitation, it also makes
the atmosphere more convectively unstable. The history of this
system is to have showers and thunderstorms pinwheeling around
the low, with locally heavy rainfall. However, the upper low is
forecast to become an open wave as it lifts northeast today and
tonight. Models, even the mesoscale ones, do not show more than
a couple of inches of rain. One reason may be that precipitable
water values have decreased from 2 inches to more like 1.4 or
1.5 inches. Models have delayed the cool pool aloft...with -11C
air at 500 mb moving into western CT closer to 00Z this evening,
when the CAPE is diminishing.

So, the upshot is... am expecting showers and thunderstorms to
develop, mainly after 16Z (Noon). Thinking they will form mainly
along and north of the warm front, thus oriented from west to
east in MA, from the CT/RI border northward. Then, as the upper
low and cold pool gets closer, am expected a stronger batch of
showers and thunderstorms to enter CT from the west and quickly
spread east into RI and eastern MA during the evening hours.
Greatest risk for flash flooding is in the slopes of the
Berkshires, where the highest probability of storms is. But any
storms could produce locally heavy rainfall. If we get more
sunshine than anticipated, a few strong storms could produce
some hail, especially in western sections toward evening.
Did not issue a Flash Flood Watch because location and amounts
are too uncertain. We will monitor convective trends and it is
possible that a short-fused Watch may need to be issued during
the day.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As mentioned above, best chances of showers and thunderstorms
will be this evening across the southern portion of the area.
Activity will become widely scattered as the night progresses as
the upper low becomes an open wave and moves across the region.
It will remain warm and humid with lows from the mid 60s to
lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

Highlights...

* Very warm Wed/Thu with slightly less humidity
* Spot shower/t-storm possible Wed, mainly dry Thu
* Increasing risk of showers/t-storms with locally heavy rainfall
  Fri into Sat
* Cooler Sun into Mon

Overview...

Pattern aloft features a persistent subtropical ridge across the
southern CONUS with polar jet and main band of westerlies to the
north in Canada. The northern tier CONUS will be dominated by weak
flow and shortwaves moving through the flow. Mid level trough
departs Wed, then next shortwave approaches Friday to Saturday.

Wednesday into Thursday...

Mid level trough axis will be across eastern New Eng Wed morning
then moving to the east of New Eng. Models indicate modest
instability and enough moisture to support an isolated shower or
t-storm, mainly across eastern New Eng through 18z, then
pronounced mid level drying moves in from the west. Trailing
shortwave moves through to the north Wed evening, with best
chance of any convection across northern New Eng where deeper
column moisture but can't rule out a brief evening
shower/t-storm across northern MA. On Thursday, weak subsidence
develops behind departing shortwave to the NE with mid level
ridging moving in from the west which should result in a dry day
across SNE. Temps will be quite warm Wed and Thu. 850 mb temps
16-17C support highs 85-90 Wed and upper 80s to lower 90s Thu.
While not as humid as recent conditions, dewpoints still well
into the 60s will result in max heat indices in the low to mid
90s.

Friday into Saturday...

Tropical moisture returns Friday into Saturday in advance of
approaching shortwave with PWATs exceeding 2 inches. This will
result in an increased risk of showers and t-storms with heavy
rainfall and localized flash flood threat. However, timing and
details of heaviest rainfall are uncertain at this time range.
Attending surface front expected to move into the region Saturday.
Very warm and humid Fri but lower confidence temp forecast Sat due
to uncertainty with timing of front. Faster timing would result in
cooler temps than forecast.

Sunday into Monday...

Much cooler airmass expected Sunday with NE flow, but did not go as
cool as deterministic GFS (which show temps in 60s) as majority of
ensemble members are milder with 925 mb temps. Extent of cloud cover
and shower potential is uncertain but it could end up a mostly
cloudy day Sun with abundant low level moisture. Low confidence
forecast Monday given large model spread in handling trailing
shortwave energy.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

1030 AM update...

Mainly MVFR at late morning but IFR lingering across northern MA
closer to the warm front. However with boundary lifting north
today all terminals trend toward MVFR/VFR this afternoon.
Scattered showers with isolated thunder all terminals then
exiting and lifting north of the area mid to late afternoon.
Then focus for showers and T-storms shifts to western New
England 21z and thereafter. Previous discussion below.

Today...

LIFR/IFR in the morning in eastern MA and RI with areas of
dense fog. MVFR/IFR in western MA and northern CT early this
morning. Conditions improving to MVFR/VFR in the afternoon. A
few showers/isolated t-storm this morning across RI and SE MA,
then sct showers/t-storms developing this afternoon with a focus
in the interior.

Tonight...

Scattered showers and isolated thunder from west to east in a
mix of VFR/MVFR. Moderate confidence given some uncertainty on
areal coverage of convection.

KBOS Terminal...Dense fog this morning with LIFR. Wind shifting
to SE then S today with improving conditions...with perhaps even
VFR later this afternoon with a few sunny breaks. High
confidence on trend but lower on exact details. Scattered
showers today and possible tstm this evening.

KBDL Terminal...MVFR this morning, improving to VFR. But
scattered showers during the day and a few strong thunderstorms
possible later this afternoon/evening. High confidence on trend
but lower on exact details.

Outlook /Wednesday through Saturday/...

Wednesday: VFR. Slight chance SHRA, isolated TSRA.

Wednesday Night through Thursday: VFR.

Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA, slight chance TSRA.

Friday: Mainly VFR, with areas MVFR possible. Chance SHRA,
chance TSRA.

Friday Night: Mainly MVFR, with areas VFR possible. Chance
SHRA, chance TSRA.

Saturday: Mainly MVFR, with areas VFR possible. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

415 AM update...

Today...Warm front slowly lifts north through the region with
wind shift from SE to SSW as the day progresses. Areas of dense
fog reducing vsbys this morning, then improving in the
afternoon along with risk for a few showers and possibly a tstm
late.

Tonight...SSW winds continue along with patchy fog and
scattered showers/tstms. Heavy rain possible in storms. Seas
will build to 5 ft over the southern outer waters, so have
issued a Small Craft Advisory beginning at 6 PM tonight for
those areas.

Outlook /Wednesday through Saturday/...

Wednesday through Wednesday Night: Winds less than 25 kt. Areas
of seas approaching 5 ft. Small Craft Advisory continues for the
southern waters through Wednesday.

Thursday through Thursday Night: Winds less than 25 kt.

Friday: Winds less than 25 kt. Slight chance of rain showers,
slight chance of thunderstorms.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, chance of thunderstorms.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EDT
     Wednesday for ANZ235-255-256.

&&

SYNOPSIS...KJC/GAF
NEAR TERM...KJC/Nocera/GAF
SHORT TERM...GAF
LONG TERM...KJC
AVIATION...KJC/Nocera/GAF
MARINE...KJC/GAF
Hazardous weather outlook, Aug 14, 2:57 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
357 AM EDT Tue Aug 14 2018

CTZ002>004-MAZ002>014-017-018-026-RIZ001>008-150800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Northern Bristol MA-Western Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
357 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms today may produce heavy rainfall
and localized flooding, mainly across interior MA and northern CT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday into Saturday, locally heavy rainfall is again possible from
scattered showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ015-016-019>024-150800-
Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-
357 AM EDT Tue Aug 14 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for eastern Massachusetts and
southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday into Saturday, locally heavy rainfall is again possible from
scattered showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-150800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
357 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 14, 9:51 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1051 AM EDT TUE AUG 14 2018

CTZ002-003-MAZ010-011-141530-
Hartford CT-Tolland CT-Eastern Hampden MA-Eastern Hampshire MA-
1051 AM EDT TUE AUG 14 2018

...TORRENTIAL RAINFALL ...

At 1050 AM EDT, Doppler radar was tracking a strong thunderstorm over
Windsor, moving north at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm. Torrential rainfall with low visibility is also possible.

Locations impacted include...
Springfield, Hartford, West Hartford, Manchester, Chicopee, East
Hartford, Enfield, Westfield, Holyoke, Windsor, Agawam, West
Springfield, South Windsor, Simsbury, Ludlow, Bloomfield, Avon, South
Hadley, Easthampton and Longmeadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

This storm may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4174 7259 4180 7282 4226 7265 4217 7231
TIME...MOT...LOC 1450Z 200DEG 18KT 4185 7267

Belk
Special weather statement, Aug 14, 10:26 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1126 AM EDT TUE AUG 14 2018

CTZ002-003-MAZ010-011-141615-
Hartford CT-Tolland CT-Eastern Hampden MA-Eastern Hampshire MA-
1126 AM EDT TUE AUG 14 2018

...STRONG THUNDERSTORM...

At 1125 AM EDT, Doppler radar was tracking a strong thunderstorm over
Enfield, moving north at 10 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm. Torrential rainfall with low visibility is also possible.

Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Agawam, West
Springfield, Ludlow, South Hadley, Easthampton, Longmeadow, Suffield,
East Longmeadow, Ellington, Wilbraham, Windsor Locks, Palmer, Somers,
East Windsor and Monson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

This storm may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4190 7248 4195 7273 4225 7267 4218 7232
TIME...MOT...LOC 1525Z 196DEG 10KT 4200 7259

Belk
Special weather statement, Aug 14, 10:59 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1159 AM EDT TUE AUG 14 2018

MAZ002-003-010-011-141645-
Western Franklin MA-Eastern Hampden MA-Eastern Franklin MA-
Eastern Hampshire MA-
1159 AM EDT TUE AUG 14 2018

...STRONG THUNDERSTORM...

At 1158 AM EDT, Doppler radar was tracking a strong thunderstorm over
Granby, or near Chicopee, moving north at 30 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm. Torrential rainfall with poor visibility also likely.

Locations impacted include...
Chicopee, Holyoke, Amherst, Northampton, Greenfield, Orange,
Deerfield, Ludlow, South Hadley, Belchertown, Wilbraham, Palmer,
Montague, Granby, Hadley, Sunderland, Hatfield, Northfield,
Bernardston and Conway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4217 7236 4217 7260 4268 7268 4268 7231
TIME...MOT...LOC 1558Z 178DEG 27KT 4225 7249

Belk
Special weather statement, Aug 14, 11:14 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1214 PM EDT TUE AUG 14 2018

MAZ003-004-010-011-141700-
Eastern Hampden MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
1214 PM EDT TUE AUG 14 2018

...STRONG THUNDERSTORM...

At 1212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belchertown, or near Amherst, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm. Torrential rainfall with low visibility is also expected.

Locations impacted include...
Amherst, Orange, Ludlow, South Hadley, Belchertown, Palmer, Athol,
Ware, Montague, Granby, Hadley, Northfield, Hardwick, Leverett,
Erving, Shutesbury, Phillipston, Gill, Pelham and Petersham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

This storm may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4220 7234 4225 7258 4268 7247 4260 7212
TIME...MOT...LOC 1612Z 196DEG 21KT 4231 7243

Belk

The radar

The Boston radar (KBOX), 98 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
August 14, 11:30 AM EST
Where
Hampshire County, 0.87 mi E of Ware Center
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.270, -72.253

At 11:30 AM EST, a tree was reported down on wires on Crescent Street in Ware.

Thunderstorm Wind, Worcester

When
August 14, 11:44 AM EST
Where
Worcester County, 2.53 mi N of Petersham
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.517, -72.182

At 11:44 AM EST, a tree was reported down across State Route 32 in Petersham.

Flood, Worcester

When
August 14, 1:08 PM EST to 3:00 PM EST
Where
Worcester County, 0.29 mi W of Whalom to 0.3 mi W of Whalom
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.521, -71.756

At 1:08 PM EST, the intersection of Lancaster Street and Graham Street was reported closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782828, 782834, 782837.